skin rash with drugs
Jun 1, 2008
I have HIV for the last 17 years and have previous experience with multiple medications. Due a a recent concern regarding declinig CD4 [which is now 200] my medication was changed after resistance studies.
Unfortunately, I have developed a florisskin rash and lip swelling with the new combination of raltegnavir, ritonavir + darunavir and etravarine.
The doctors then swapped me to raltegnavir and kaletra. The rash recurred.
I am now off medication and the doctors have suggested injectable medication.
my question is, is it possible to pinpoint the medication I am allergic to my using these one by one? Is there cross reaction [allergy] between the above medications? I am allergic to sulphonamides, which I am told makes it likely for me to have allergy to darunavir.
Response from Dr. Henry
If you are allergic to sulfa drugs it may be worth trying a desensitization procedure to order to expand the list of active drugs that could be used in yours situation. Certainly darunavir can be associated with a rash in sulfa allergic patients as you note. Etravirine has a relatively high rate of rashes as well (generally can treat through) so there are several drugs in the first regimen you mention that could have contributed to an impressive rash. Raltegravir has not had much of a problem with rashes so another possible contributing factor could be immune reconstitution related phenomenon. A regimen utilizing Fuzeon (T-20 the injectable fusion inhibitor) should still utilize several active agents including possibly one or more of the drugs you cite that were linked time wise with the rash you experienced. For most AIDS patients being off HIV medications places them at risk for clinical events so active efforts to find a tolerated regimen are encouraged. In the midest of a serious rash on a new regimen I often might consider switching out the most likely drug and trying an active substitute drug if one is available. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Sore On Mouth After French Kissing Worried I Have HIV
- Tingling In Feet After Mutual Masturbation Worried I Have HIV
- Can You Get Hep B With A Condom?
- Give A Male Oral Sex, Can I Get An Std
- Vaginitis Caused By Laundry Detergent
- What Are Vaginal Odor, Dizziness, Headache And Diarrhea Signs Of?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.